Thunderstorm Wind, Pottawattamie
- When
- June 7, 6:17 PM CST
- Where
- Pottawattamie County, 2.08 mi NW of Avoca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.500, -95.380
Public reported a semi blown over on the interstate.
An slight risk resulted in a few hail and wind reports across southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An slight risk resulted in a few hail and wind reports across southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 5:23 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 623 PM CDT Tue Jun 7 2022 ...Updated for 00Z Aviation Forecast Discussion... .DISCUSSION... Issued at 315 PM CDT Tue Jun 7 2022 Storm intensity and coverage through midnight is the main forecast concern. Wednesday should be mainly dry, but there are some signals that isolated activity may push southeast into parts of northeast NE and west central IA with heating in the afternoon. Anything that forms should dissipate early in the evening. Chances for showers and thunderstorms will be increasing on Thursday. Main severe risk Thursday (at least for now) still looks to be mostly west of our area. Expect some severe storms in the area through about midnight, maybe just a bit longer near the KS and MO borders. Large hail and winds over 60 mph seem to be the main hazards. Airmass has become somewhat unstable with SPC Meso page showing 1000-2000 J/kg MLCAPE at 3 pm over much of the forecast area, but lower near the SD border. Effective bulk shear is adequate, with 35-45 knots shown over much of our area. Storms should continue take an east or southeast trajectory as they move in from the west. There still is not a clear signal in the various convection allowing models (CAMs) but if the 18Z HRRR is close to correct we may have a few isolated severe storms with mainly a hail threat prior to 7 pm north of a line from David City to Omaha and Atlantic Iowa. Then more widespread storms could sweep in with a wind and hail threat from 8 pm until midnight mostly south of a line from David City to Plattsmouth and Red Oak. Winds aloft are fairly strong and there is a decent mid level shortwave trough that will push through the region overnight into Wednesday morning. The trough should be along a line from about Upper MI to eastern OK by 18Z Wednesday. A mid level ridge will then build east for Wednesday afternoon into Thursday morning, but will then dampen out. A mid level anticyclone should develop over the Four Corners region Friday/Saturday, then move eastward Sunday and Monday as a new trough digs into the western US. That trough should bring more active weather for the northern Plains (and possibly our area as well) Monday/Tuesday. Model agreement on the large scale pattern drops off by the mid part of next week. After Thursday of this week, rain chances will be lower with mainly dry weather expected from Friday afternoon through Sunday afternoon. Then small chances for precipitation return after that. High temperatures should turn warmer, and right now appear like this: Wednesday 75 to 80, Thursday in the 70s north and upper 70s or lower 80s south, Friday mid to upper 70s, Saturday upper 70s and lower 80s (some mid 80s possible), Sunday in the 80s, Monday mid 80s to lower 90s, Tuesday mostly 80s to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 625 PM CDT Tue Jun 7 2022 Main concerns are severe storm chances this evening, and will keep mention of TSRA in TAFs - for KOFK until 03z and then for KOMA and KLNK until 05Z or 06Z. Right now have timed main brunt of storms through KLNK and KOMA 02Z to 04Z with some gusts. Gusts could reach at or above 50 knots at KLNK but did not feel confident enough for that at this point and went with 45 knots. Hail also possible and will add if needed in an amendment. There are some signals at potential for MVFR ceilings later tonight, but left out for now. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Miller AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 335 PM CDT Tue Jun 7 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 335 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms will be possible through about midnight across eastern Nebraska and southwest Iowa. A few isolated severe storms with mainly a hail and strong wind threat are possible prior to 7 pm mainly north of a line from David City to Omaha and Atlantic Iowa. Then more widespread storms could sweep in with a damaging wind and large hail threat from 8 pm until midnight, mostly south of a line from about David City to Plattsmouth and Red Oak. There is a small chance for a tornado or two, mostly in southeast Nebraska this evening. Some storms may linger past midnight in southeast Nebraska and southwest Iowa, but the chance of severe weather with those seems low at this time. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Additional strong to severe storms are possible Thursday afternoon and evening, mainly affecting parts of eastern Nebraska. Thunderstorm chances continue from the weekend into early next week. Later outlooks will address the chance of severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed for parts of the area through this evening. Please pass along any reports.
The Omaha radar (KOAX), 85 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Public reported a semi blown over on the interstate.
Emergency management reported 1 inch hail.
Public reported 1.5 inch hail via mPing.
Public reported 1 inch hail.
Fire Department reported 1 foot tree limb down.
Public reported large tree limbs down and significant damage to crops due to wind driven hail. Hail size unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035277, 1035282, 1035284, 1035286, 1035290, 1035291.